Diets in Review - Find the Right Diet for You

Prescription Medication May Equal Unwanted Pounds

by Dani Stone

If you’re watching your diet and sticking to an exercise routine but the pounds don’t seem to be coming off or worse, you’ve gained a few, the problem may not be what’s in your refrigerator, it may be in your medicine cabinet. Common prescription medications used to treat high blood pressure, diabetes, seizures and even depression could be adding those unwanted pounds.

When prescription medications cause weight gain, sometimes as much as 10 pounds in one month, it happens for a variety of different reasons, depending on what the drug is being used for and how the body reacts to it. Corticosteroids like prednisone, used by many patients for the treatment of rheumatoid arthritis and asthma, allow the body to retain salt and fluid, increasing fat stores. Mood disorder drugs including antipsychotics (Clozaril, Zyprexa, Seroquel) and antidepressants (Paxil, Zoloft, Elavil) have a hormonal component. When patients feel better, their appetite returns.

When patients correlate the weight gain to their medications, they often quit taking them and that can be dangerous. Whether the drug is an oral contraceptive, seizure medication, high blood pressure medication, steroid, or any other long term drug, they cannot be stopped abruptly without having serious side effects. Madelyn H. Fernstrom, PhD, director of the Weight Management Center at the University of Pittsburgh Medical Center advises, “Even if a medication causes weight gain, an extra 10 pounds may be worth the trade-off of what that medication is doing for your overall health.”

The good news is that many drugs can now be “swapped” for medications that will treat the underlying condition without the added weight gain. These are called, “weight neutral” drugs. Antidepressants Wellbutrin and Prozac are considered neutral, as are diabetes drugs Januvia and Byetta. The epilepsy drug Neurontin may cause weight gain but it can be swapped for Lamictal or Topamax. Making matters a bit more confusing lies in the fact that all patients have a different body chemistry so a drug that causes weight gain in some, may actually cause weight loss in others.

Patients are encouraged to discuss all possible side effects with their health care provider before taking the medication prescribed and seek counsel before stopping any prescription drugs.

Also Read:

Does Xenical Make You Eat Worse?

Doctors Prescribe Patients Medications for Weight Loss Side Effects

Your Rx for Success: Make Your Pharmacy Visit More Efficient

March 15th, 2012

> Leave Feedback

User Feedback

(Page 1 of 1, 1 total comments)

Julie

I think most people think don't like the weight gain caused by medications because of how it makes them look or feel emotionally. An extra 10 or more pounds does have an impact on health in other areas. I'm happy to hear alternative weight "neutral" medications are available.

posted Mar 16th, 2012 12:37 am



   
 

Leave Feedback

Skip the moderation queue by becoming a MyDIR member.

Already a member?

Need to sign up?
It’s free and only it takes a minute.
There are two ways to join:


Or, proceed without an account